Q. Recently I needed to have a tooth extracted. The periodontist prescribed amoxicillin and on the tenth day I came down with severe diarrhea (like the prep for a colonoscopy).
This started on Friday night and by the time I got through to my doctor on Monday morning, she sent me straight to the ER. I had a C diff infection. My potassium was 2.2, which is a life-threatening low level.
I spent seven days and nights hooked up to an IV, and I’m not out of the woods yet. There is a 25 percent chance C diff might recur, which means I will need to take vancomycin for an additional month. What upsets me most is that the periodontist did not warn me about this hazard.
A. Antibiotics like amoxicillin, clindamycin and cefuroxime are valuable in preventing or treating serious infections. Unfortunately, they may also increase the risk for a Clostridium difficile (C diff) infection of the digestive tract.
The diarrhea that can result may indeed be life threatening. Dehydration can lead to low levels of potassium and magnesium, which can cause dangerous heart rhythm abnormalities. Anyone who is prescribed such antibiotics should be warned about the serious diarrhea that might result.